Welcome to the California Department of Alcohol and Drug ProgramsADP en Espanol
Decrease the text size Restore original text size Increase the text size
Enlarge Text
Click to increase the text size.
Restore Text
Click to restore original text size.
Reduce Text
Click to decrease the text size.

Helping Your Friends

Think someone you know has a problem with drugs or alcohol?

Helping Your Friends
Think someone you know has a problem with drugs or alcohol?
If you have a friend or sibling that is experimenting with or regularly using drugs, you are not alone. Many others are facing the same issue all across the country. Many of us are afraid to discuss serious issues with our friends or family members because we fear the loss of relationship with a loved one. It is not easy to tell a friend or loved one that you are concerned they may have a problem. You can always talk to a school counselor or call an anonymous hotline for help to find out ways to make this process easier.

What are the alternatives?
If you don't discuss a friend's drug or drinking problem with them now, the friendship might change forever. Your friend may develop an addiction, a psychological or physical dependency to a substance. This can change your friend’s priorities and choices. Things that may have been important in the past can be easily set aside by a person who has developed and addiction. A friend with a drug or alcohol problem will put their addiction before everything, even important relationships. That means no more late night conversations, no more shoulder to cry on, no more laughs, and no more holidays together.

In more severe cases a friend can die from a drug or drinking problem like an overdose, mixing drugs and alcohol, or driving under the influence.

Overdose
An overdose is when a person consumes too much of a substance than the body can handle. The amount that can lead to an overdose can vary from person to person. A single dose of drugs or medications can be deadly to one person, but ineffective to others. In some cases, a person who consumes substances on a regular basis can build a tolerance, and therefore consume a large amount of the substance without feeling intoxicated. If a person has developed a high tolerance for a substance, it doesn’t mean this person can’t overdose. In reality, it is easier for this person to overdose because he/she is consuming a large quantity and at any moment can cause the body to shut down or go into shock.

Some symptoms of overdose:

  • Convulsions
  • Rapid changes in temperature, pulse rate, breathing rate, and or blood pressure
  • Skin can be cool and sweaty, or hot and dry
  • Chest pain
  • Vomiting
  • Blood in vomit or in bowel movements
  • Sleepiness, confusion, and coma are common in an overdose and are dangerous because a person can inhale vomit into lungs, which can be deadly.

If you think someone is experiencing symptoms of an overdose, call 9-1-1 immediately. You can help save a loved one’s life.

Alcohol and drugs have some similar effects on the body. Some of those similar effects are:

Some short-term effects:

  • Convulsions (which can be symptoms of overdose)
  • Disturbed sleeping
  • Erratic, bizarre, and violent behavior
  • Increased heart rate
  • Slow, shallow breathing
  • Hyperactivity, and irritability
  • Paranoia and psychosis
  • Vomiting
  • Chest pains

Long-term effects:

  • Severe depression and addiction
  • Sexual dysfunction and reproductive damage, and infertility
  • People who develop an addiction lose interest in life
  • Sleep deprivation
  • Liver, kidney and lung damage
  • Irreversible damage to blood vessels in the brain and heart, leading to strokes, heart attacks, and death